Adverse Immunological Reactions to Drugs
Drug hypersensitivity reactions have been the subject of great interest to immunologists for more than half a century, yet the precise molecular pathways involved in their pathogenesis remain elusive. Significant recent advances include the discovery that abacavir directly binds the HLA‐B*5701 MHC peptide groove, thereby altering the repertoire of self‐peptides that can be expressed in the major histocompatibility complex (MHC). This induces T‐cell‐mediated inflammation and the hypersensitivity syndrome. Human leukocyte antigen (HLA) associations with severe cutaneous adverse reactions have so far been shown for six different drugs. However, the link between HLA association and clinical phenotype is confusing, with carbamazepine hypersensitivity associated with both HLA‐B*1502 and HLA‐A*3101. Genetic studies show that the former only predisposes to Stevens–Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN), yet the latter associates with exanthems, systemic hypersensitivity and SJS/TEN. In TEN, multiple molecular mechanisms of keratinocyte death have been postulated, but two predominate: (i) FasL up‐regulation and induction of Fas‐mediated keratinocyte cell death; and (ii) cytotoxic granulysin production by T, NK and NKT cells. Whether these act independently or synergistically remains to be established.
Keywords toxic epidermal necrolysis, TEN, Stevens–Johnson syndrome, SJS, drug reaction with eosinophilia and systemic symptoms, DRESS, acute generalized exanthematous pustulosis, hapten, pro‐hapten, HLA‐associated drug hypersensitivity, T cell, IgE